MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0412
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/13/2023
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in origin of the posterior communicating artery (pcom) using penumbra coil 400s (pc400s), a px slim delivery microcatheter (px slim), and a guidewire.It should be noted that the patient''s anatomy was tortuous.During the procedure, the physician experienced resistance while advancing the pc400 and reported that the coil unintentionally detached in the middle of the px slim.Therefore, the physician removed the px slim containing the pc400 and flushed the coil out of the px slim using a three ml syringe.The physician then re-introduced the same px slim into the target location and attempted to implant another pc400.While retracting the pc400 for re-positioning, the pcom dissected causing thrombosis of the aneurysm and part of the pcom.Therefore, the pc400 was removed intact.The physician then administered an antiplatelet drug.The procedure was ended at this point.
 
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 1.3005168196-2024-00025.
 
Additional Manufacturer Narrative
Evaluation of the returned pc400 confirmed a detached embolization coil.Further evaluation revealed that the sr component was fractured, and the embolization coil had offset coil winds.This damage typically occurs due to retraction against resistance.If the sr component fractures, embolization coil will likely detach.Based on the reported event, the root cause of resistance could not be determined.The pusher assembly was not returned for evaluation.Penumbra devices are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2024-00025.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key18509138
Report Number3005168196-2024-00024
Device Sequence Number15404245
Product Code HCG
UDI-Device Identifier00814548010847
UDI-Public814548010847
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/10/2024
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number4004C0412
Device Lot NumberF108423
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/10/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/17/2023
Supplement Date Received by Manufacturer01/16/2024
Initial Report FDA Received Date01/12/2024
Supplement Report FDA Received Date02/10/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/16/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age37 YR
Patient SexMale
Date Report Sent to FDA01/01/2005